Oregon, 2011Flood in Oregon, March 17 to 18, 2011
March 17 to 18, 2011 · NWS MFR · 1 event in 1 county or zone
Persistent heavy rainfall along the coast and in the Coast Range led to flooding on the Coquille River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent heavy rainfall along the coast and in the Coast Range led to flooding on the Coquille River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 17, 2:58 AM PST, 3 hours 47 minutes earlier.
Area forecast discussion, Mar 17, 2:58 AM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
358 AM PDT THU MAR 17 2011
.DISCUSSION...LATEST IR IMAGE SHOWS A SHORTWAVE MOVING INTO SOUTHWEST
OREGON. THE SHORTWAVE IS EXPECTED TO MOVE INTO SOUTHWEST OREGON AT
THE SAME TIME SNOW LEVELS WILL BE AROUND 2000 FEET. SO THERE IS
CONCERN FOR SNOW SHOWERS TO DEVELOP BEFORE DAYBREAK ABOVE 2000 FEET
OVER EASTERN CURRY AND JOSEPHINE COUNTY AND COULD LEAVE A QUICK 1 TO
3 INCHES OF SNOW BY 9 AM PDT. IN ADDITION A FEW ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE MARINE WATERS AND COAST
EARLY THIS MORNING. THE SHORTWAVE WILL MOVE EAST OF THE CASCADES
LATE THIS MORNING WITH A FEW SCATTERED SHOWERS LINGERING IN THE
AFTERNOON WEST OF THE CASCADES.
A STRONG COLD FRONT WILL MOVE TOWARDS THE COAST OVERNIGHT
TONIGHT...THEN MOVE INLAND FRIDAY. THE MAIN IMPACT FROM THIS WILL
MODERATE TO HEAVY SNOW ABOVE 3500 FEET IN NORTHERN CALIFORNIA AND
MODERATE TO STRONG WINDS POSSIBLE IN THE SHASTA AND ROGUE VALLEY AND
HIGHER TERRAIN OVER LAKE COUNTY.
WITH RESPECT TO SNOW...IT'S EXPECTED TO DEVELOP LATE THIS AFTERNOON
WITH MODERATE TO HEAVY SNOW TONIGHT INTO FRIDAY MORNING AS THE FRONT
MOVES INLAND.
WINDS ARE EXPECTED TO INCREASE IN THE SHASTA VALLEY LATE THIS
AFTERNOON...THEN WINDS WILL INCREASE IN THE ROGUE VALLEY LATE
TONIGHT. WINDS WILL CONTINUE THROUGH FRIDAY MORNING...THEN GRADUALLY
DECREASING FRIDAY AFTERNOON. WINDS EAST OF THE CASCADES WILL
INCREASE LATE TONIGHT AND CONTINUE THROUGH FRIDAY MORNING BEFORE
GRADUALLY DECREASING FRIDAY AFTERNOON.
THE MODELS ARE IN GOOD AGREEMENT SHOWING AN UPPER AND SURFACE LOW
REMAINING OFF THE OREGON COAST FRIDAY NIGHT THROUGH SATURDAY. AT THE
SAME TIME A SERIES OF DISTURBANCES WILL MOVE THROUGH BRINGING A
CHANCE OF SHOWERS. MOST OF THE SHOWER ACTIVITY WILL BE ALONG AND
WEST OF THE CASCADES. IN ADDITION THERE IS THE POTENTIAL FOR A FEW
ISOLATED THUNDERSTORMS IF THERE IS SUFFICIENT BREAKS IN THE CLOUD
COVER ALLOWING TEMPERATURES TO WARM UP ENOUGH TO INITIATE
CONVECTION.
THE EC AND GFS SUGGEST A LOW DEVELOPING AHEAD OF A SHORTWAVE
ROUNDING THE BASE OF THE LOW EARLY SUNDAY MORNING. THE LOW IS
PROJECTED TO MOVE NORTHEAST INTO NORTHERN CALIFORNIA AND SOUTHERN
OREGON SUNDAY AFTERNOON AND NIGHT. THIS WILL HAVE TO BE WATCHED
CAREFULLY BECAUSE TAKING THE TRACK OF THE LOW AT FACE VALUE COULD
RESULT IN MODERATE TO HEAVY PRECIPITATION OVER NORTHERN CALIFORNIA
ANS SOUTHERN OREGON WHICH COULD HAVE AN IMPACT ON RIVER LEVELS AND
SIGNIFICANT SNOW ACCUMULATIONS OVER THE HIGHER TERRAIN IN WESTERN
SISKIYOU COUNTY AND MOUNT SHASTA REGION.
&&
.AVIATION...A DISTURBANCE WILL MOVE THROUGH SOUTHWEST OREGON EARLY
THIS MORNING WHICH COULD RESULT IN CIGS TEMPORALLY LOWERING TO MVFR
IN THE ROGUE VALLEY BETWEEN 15 AND 21Z. ELSEWHERE VFR CIGS ARE
EXPECTED TODAY AND TONIGHT. THERE IS CONCERN FOR WIND SPEED SHEAR IN
THE UMPQUA BASIN OVERNIGHT TONIGHT INTO FRIDAY MORNING. WINDS WILL
BE A CONCERN NEAR KMFR WITH WINDS GUSTING TO 35 MPH AFTER 6Z
TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 11 AM PDT THIS MORNING ABOVE 2000
FEET FOR ORZ024.
WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT FRIDAY FOR
ORZ026.
CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT FRIDAY FOR
CAZ081.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY
ABOVE 3500 FEET FOR CAZ080-082.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY
FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM TO 11 AM PDT THIS
MORNING FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 5 AM PDT
SATURDAY FOR PZZ350-356-370-376.
GALE WARNING FROM 11 AM THIS MORNING TO 5 AM PDT FRIDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
MORNING FOR PZZ350-356-370-376.
PETRUCELLIHazardous weather outlook, Mar 17, 5:09 AM PST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
609 AM PDT THU MAR 17 2011
ORZ024-171800-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR ELEVATIONS ABOVE 2000 FEET. PLEASE SEE WINTER WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-171800-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 8 PM PDT THIS
EVENING. PLEASE SEE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING IS IN EFFECT UNTIL 5 PM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ026-171800-
JACKSON COUNTY-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT BEGINNING AT 11 PM PDT THIS EVENING.
PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY IS IN EFFECT UNTIL 11 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-171800-
CENTRAL SISKIYOU COUNTY-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT BEGINNING AT 5 PM PDT THIS AFTERNOON.
PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY IS IN EFFECT UNTIL 11 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ030-031-171800-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT BEGINNING AT 11 PM PDT THIS EVENING.
PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY IS IN EFFECT UNTIL 5 PM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-171800-
SOUTH CENTRAL OREGON COAST-
609 AM PDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE
TODAY THROUGH THIS EVENING. PLEASE SEE FLOOD WARNING MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 17, 6:41 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
741 AM PDT THU MAR 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM SNOW 3 ESE GRANTS PASS 42.43N 123.26W
03/17/2011 E0.2 INCH JOSEPHINE OR TRAINED SPOTTER
QUICK BURST OF SNOW LEFT ABOUT A QUARTER INCH OF SNOW ON
THE GROUND. ROADS ARE WET.
&&
KEENEFlood, Coos
- When
- March 17, 6:45 AM PST to March 18, 4:15 PM PST
- Where
- Coos County, 0.93 mi NNW of Cedar Pt to 0.38 mi NNW of Cedar Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.182, -124.207
The Coquille River at Coquille rose above flood stage (21.0 feet) at 17/0645 PST, crested at 21.43 feet from 18/0200 to 18/0215 PST, then fell below flood stage at 19/1645 PST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280887.